Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 32, NWS New York, NY

June 5, 2002Westchester County, New York; Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jun 5, 2002, 6:18 AM EDT for Westchester County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2002, 6:18 AM EDT (10:18 UTC)
Expired
Jun 5, 2002, 7:00 AM EDT
In force
42 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Greater Bridgeport Planning Region, CT, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 64 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 10.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 051018
SVROKX
CTC001-NYC119-051100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
618 AM EDT WED JUN 5 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT
  SOUTHERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK

* UNTIL 700 AM EDT.

* AT 613 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR WHITE PLAINS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF...
  STAMFORD AROUND 630 AM.
  DARIEN AROUND 635 AM.
  NORWALK AROUND 640 AM.
  WESTPORT AROUND 650 AM.
  7 MILES SOUTH OF BRIDGEPORT AND 9 MILES SOUTHWEST OF STRATFORD
  AROUND 700 AM.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE ARMONK AND HAWTHORNE.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4114 7383 4097 7381 4098 7303 4123 7305

SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:00 AM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 5, 4:00 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
400 AM EDT WED JUN 5 2002

SCT SHRAS HV DVLPD IN NY METRO PAST HR AND WL HANDLE IN AN ERLY AM
PD.  OTRW...SFC WRMFNT WL MOV THRU RGN LTR TDA.  BEST CHC FOR SUN
DURG THE DAY TDA WL BE AFT WE GET WARM SECTORED...LKLY FOR A BRF PD
THIS AFTN.  THUS...AFTN MAXTS SHUD GET TO NR GDNC NMBRS.  REGARDING
PCPN THIS AFTN...LOOKS LIKE PREFRONTAL TROF SETS UP WHICH WUD BE
BEST LIFT MECHANISM FOR THE AFTN HRS.  ETA HRLY SNDGS SHWG LOTSA
INSTABILITY AND JUICE TO WORK W/...SPCLY AWAY FM CST (NOTED CAPES
1800+ FOR SWF AND LIS OF AOB -4C).  AGREE W/ SPC THINKING FOR SLGT
RISK SVR FOR THE AFTN INTO THE EVNG.  WL GO FOR SCT SHRA/TS DVLPG
DURG AFTN NWRN ZNS BUT ONNLY BRING AS FAR E AND WRN CT/PSBLY CNTRL
LI BY 08/0000 UTC.

LKLY POP ALL ZNS TNGT W/ CONTD MENT OF PSBL SVR ERLY ON.  MDLS NOW
HOLDING CDFNT UP MORE THAN LAST NITES RUNS DID W/ SFC WV(S) FORMING
AND MOVG S OF RGN.  W/ UPR FLOW WSW AND NRLY PARALLEL TO SFC
CDFNT...CLDS/PCPN WL RMN INTO THU AND WL UTILIZE A LKLY POP FOR THU
AND LINGER INTO THU NITE.

ETA AND AVN DISAGREE ON EXIT TIMING OF PCPN THU NITE/FRI...AND WL
SPLIT THE DIFF AND HV ALL RA ENDING B4 FRI AM.  THEN...A QUIET PD AS
SFC HI BLDS INTO RGN.  OTHR TREND OF NOTE IS FOR NICE WARMUP BY ERLY
NXT WK AWAY FM IMMEDIATE CSTL LOCNS W/ WSW LLVL FLOW.

MARINE:  RAISED SCA FOR ALL WTRS FOR BORDERLINE WNDS/SEAS FOR TDA.
CONDS SHUD SUBSIDE A BIT TNGT AND TMRW AS CDFNT SAGS SWD.

THE OKX CREW...
SHORT/LONG RANGE:  REYNOLDS
AVIATION/MARINE:  HIRSCH

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SCA ALL WATERS.

In the hours before

Special weather statement, Jun 5, 4:30 AM EDT, 1 hour 48 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-051900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
430 AM EDT WED JUN 5 2002

THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS FOR LATER TODAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS
AFTERNOON AND EARLY THIS EVENING AHEAD OF A COLD FRONT. THE STORMS
WILL FORM IN A LINE EXTENDING FROM THE CATSKILLS INTO EASTERN
PENNSYLVANIA BEFORE HEADING EAST TOWARDS THE TRI-STATE REGION. SOME
THUNDERSTORMS MAY PRODUCE HEAVY DOWNPOURS...STRONG WINDS AND SOME
SMALL HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/OKX

HIRSCH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:50 AM EDTSpecial Marine WarningOKX55 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Severe Thunderstorm Warnings in Connecticut, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.